How can I reduce swelling in my upper lips? I had restylane injected into my marionette lines and now I look like the joker.

I felt it spread into my lip while he was injecting and now my lip droops and I cannot smile fully. I'm hoping it's just swelling and not actually spread to my lips!

Doctor Answers 7

Swelling after Lip Aug

Lips may have some swelling for up to 6 weeks. I recommend limiting salt intake as this can significantly increase swelling. I would contact your injector and ask if they think gentle massage may help. It will be important to discuss your concerns with them. If you do not like the appearance after the six weeks, hyaluronidase can fine tune or completely remove it.

Atlanta Facial Plastic Surgeon
4.6 out of 5 stars 25 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

Fillers can be reversed, I suggest waiting 2 weeks to see the ultimate outcome first.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Restylane Injections

Hi there - please be patient with your recovery.  It can take up to two
weeks for swelling & bruising to subside, occasionally longer.  Both
topical and sublingual arnica can help expedite the healing process.  Talk
to your injector to find out what he or she recommends.  Good luck!

Michael Hromadka, MD
Kalispell Physician
5.0 out of 5 stars 4 reviews

Hyaluronidase Is Effective For Dissolving Unwanted & Undesirable Hyaluronic Acid Filler Results

Your question raises a couple of issues. Treating marionette lines with a filler is a very common procedure in experienced hands--pretty much a several times per day treatment-- and the problem that you describe is quite unusual.  In other words, proper placement of the filler in the treatment of the marionette lines should remain confined to the lines themselves and should not spread into the lips, as you describe. If it is simply edema (tissue fluid swelling) due to the injections, this will go down and things should be fine. Edema usually starts a short time after treatment and not concomitant with treatment, so if you developed this unwanted reaction immediately following the treatment (which sounds like the case here), it may well be misplacement of the filler into the lips. If it started sometime later, then the edema will resolve in a few days. And if your problem is ultimately due to misplacement of the filler, then happily the result can be dissolved with hyaluronidase.The second issue is whether in the first place, your problem even required direct treatment into the marionette lines themselves, rather than treatment for volume loss higher up in the cheeks. Years ago, it was considered standard treatment practice to "chase after wrinkles," such as smile lines and marionette lines, by injecting directly into them. However, we have since learned that these lines and folds are the result of loss of fat (volume) in the cheek regions above these areas and that simply revolumizing the cheeks in appropropriate locations more appropriately and more naturally takes care of the smile lines and marionette lines without need for directing injecting into them. If this were your case, then there might not have been the need to inject the marionette lines directly and of course there would therefore not have been any potential problem with your lips at all.For the moment, it would seem reasonable to wait a couple of weeks to see if the swelling goes down. If not, you should discuss the use of hyaluronidase to rectify the problem. Going forward, you should make certain that you consult with a board certified aesthetic physician with expertise in the more advanced techniques of filler injection, and be sure to ask to see his/her before and after photos. Good luck to you.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 22 reviews

Swelling following Restylane

Thank you for sharing your concerns. Swelling usually resolves in a few days following injection of Restylane; however, it can take up to 2 weeks in some cases. If you are unhappy after 2 weeks, your doctor can dissolve the product.  Good luck,

Filler in lips

Filler in lips can lead to swelling and this can take several days to subside. Best of luck with your results.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews


Thanks for your question. I suggest you remain patient. Most Restylane include lidocaine. Lidocaine can temporarily affect the muscle around the injection site. Some patients say it feels like novacaine after the dentist. I would give it a few days to settle and then reach out to your injector. As always, I recommend a Board Certified Plastic Surgeon or Dermatologist for facial injections. All the best...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.